Fatal Diabetic Ketoacidosis—A Potential Complication of MDMA (Ecstasy) Use
A 19‐year‐old woman with insulin‐dependent diabetes mellitus was found dead in bed having allegedly recently taken ecstasy and consumed alcohol. At autopsy, there were microhemorrhages in the brain with subnuclear vacuolization and Armanni–Ebstein changes in renal tubules. Biochemical analyses confirmed diabetic ketoacidosis (vitreous glucose—46.5 mmol/L; β‐OH butyrate—13.86 mmol/L.). Toxicological analyses of blood showed a low level of 3,4‐methylenedioxy‐methamphetamine (MDMA) (0.01 mg/L), with acetone but no alcohol or other common drugs. Death was attributed to diabetic ketoacidosis most likely provoked by mixed MDMA/alcohol ingestion. Although the use of illicit drugs by young individuals with diabetes mellitus is being increasingly recognized, it has been noted that there is minimal information about the relationship between drug use and acute diabetic complications. Toxicological screening of cases of lethal diabetic ketoacidosis in the young may clarify lethal mechanisms in individual cases and also help to determine the extent of this problem.
No Supplementary Data
No Article Media